Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 259, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2002, 7:23 PM CDT for Dallas County, Laclede County, Webster County, Missouri. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 7:23 PM CDT (00:23 UTC)
- Expired
- Aug 12, 2002, 8:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dallas County, MO, Laclede County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:30 PM CDT | Thunderstorm Wind 50 E | Fordland, MO | |
| Aug 12, 7:59 PM CDT | Hail 0.75 | Fordland, MO | |
| Aug 12, 8:25 PM CDT | Thunderstorm Wind 50 E | Seymour, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
118 WUUS53 KSGF 130023 SVRSGF MOC059-105-225-130115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 722 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN MISSOURI SOUTHWESTERN LACLEDE COUNTY IN MISSOURI SOUTHEASTERN DALLAS COUNTY IN MISSOURI * UNTIL 815 PM CDT * AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE DOWNBURST WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CONWAY TO ROGERSVILLE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MARSHFIELD BY 735 PM CDT. FORDLAND...CONWAY BY 740 PM CDT. NIANGUA BY 745 PM CDT. DIGGINS BY 755 PM CDT. SEYMOUR BY 810 PM CDT. THE TOWNS OF LONG LANE...NORTHVIEW...PHILLIPSBURG...RADER AND MORGAN ARE ALSO IN THE PATH OF THESE STORMS. TWO STORMS IN THIS LINE HAVE SHOWN SIGNS OF MODERATE ROTATION. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3764 9298 3709 9309 3709 9268 3761 9267 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:25 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 12, 2:25 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT MON AUG 12 2002 HEAVY RAINFALL AND SEVERE WEATHER POTENTIAL WILL HIGHLIGHT FORECAST. MESOSCALE VORTICITY CENTER APPARENT ON SATELLITE AND PROFILERS WAS PUSHING INTO SOUTHWEST MISSOURI THIS AFTERNOON. CONVECTION WAS INCREASING ACROSS SOUTHERN MISSOURI AHEAD OF THIS SYSTEM. WATER VAPOR IMAGERY ALSO DEPICTS A POTENT SHORTWAVE COMING ACROSS THE NORTHERN ROCKIES. AT THE SURFACE...A COLD FRONT STRETCHED FROM NORTHWEST IOWA TO WESTERN KANSAS. MODELS SIMILAR WITH EVOLUTION OF THE UPPER TROUGH BUT DIFFER ON TIMING OF THE FRONTAL PASSAGE. WILL FOLLOW CLOSER TO THE ETAS DEPICTION OF THE FRONTAL POSITION AND PRECIPITATION AXIS. FOR THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE VORTICITY CENTER AS IT PUSHES EAST ACROSS SOUTHERN MISSOURI. AN ISOLATED SEVERE STORM NOT OUT OF THE QUESTION...BUT A WEAK WIND FIELD WILL PRECLUDE SIGNIFICANT ACTIVITY THIS EVENING. OVERNIGHT...STORMS WILL DEVELOP ALONG THE COLD FRONT OVER CENTRAL AND EASTERN KANSAS. ACTIVITY WILL BE ENHANCED AS AREA COMES UNDER INFLUENCE OF RIGHT ENTRANCE REGION OF THE 250 MB JET...AND STRONG LEVEL MOISTURE CONVERGENCE. ACTIVITY WILL LIKELY ORGANIZE INTO A LINEAR TYPE CONVECTIVE COMPLEX AS THE SHORTWAVE SWINGS INTO THE CENTRAL PLAINS. THE STORM COMPLEX WILL SHIFT INTO SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI LATE TONIGHT AND EARLY TUESDAY. WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAINFALL AMOUNTS ARE LIKELY. ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE HIGH...I HAVE ISSUED A FLOOD WATCH WEST OF A NEOSHO TO OSCEOLA LATE TONIGHT AND TUESDAY MORNING. IF 2-4 INCH AMOUNTS MATERIALIZE...LOCALIZED FLOODING PROBLEMS WILL BE LIKELY. ACTIVITY WILL SPREAD SOUTHEAST INTO SOUTHERN MISSOURI TUESDAY MORNING AS THE FRONT SAGS SOUTH. CONVECTION WILL BE ON A WEAKENING TREND DURING THE MORNING BEFORE HEATING OF THE DAY INTENSIFIES THE ACTIVITY OVER SOUTH CENTRAL MISSOURI ALONG THE FRONT. ISENTROPIC LIFT OVER THE FRONT COMBINED WITH DECENT UPPER JET DYNAMICS...WILL SUPPORT WIDESPREAD SHOWERS AND CLOUDS BEHIND THE FRONT. THIS WILL KEEP TEMPERATURES CONSIDERABLY COOLER. PLEASANT WEATHER EXPECTED WEDNESDAY AS A SURFACE HIGH BUILDS INTO THE AREA. THE UPPER PATTERN WILL FLATTEN DURING THE LATE WEEK WITH A SHORTWAVE PROGGED TO APPROACH THE REGION FRIDAY. THIS ALONG WITH A REMNANT FRONTAL BOUNDARY LIFTING NORTH COULD SPARK SOME CONVECTION. SO I WILL CONTINUE TO MENTION RAIN CHANCES FRIDAY. THANKS FOR THE COORDINATION ICT AND HPC. ISC GRIDS ARE OUT. .SGF...FLOOD WATCH FOR LATE TONIGHT AND TUESDAY MORNING FOR SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI NORTHWEST OF A LINE FROM NEOSHO TO OSCEOLA. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:15 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 60 min |
| Aug 12, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 60 min |
| Aug 12, 9:58 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 62 min |
| Aug 12, 10:03 PM CDT | Flash Flood Warning | SGF | Douglas, Webster, Wright | 6 hr |
| Aug 12, 10:14 PM CDT | Tornado Warning | SGF | Douglas, Ozark | 61 min |
| Aug 12, 11:30 PM CDT | Flash Flood Warning | SGF | Douglas, Ozark | 5 hr |
| Aug 13, 6:15 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 45 min |
| Aug 13, 11:59 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 31 min |
| Aug 13, 12:39 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.